Breastfeeding: How to solve a candida infection

Click to follow
Indy Lifestyle Online

I am breastfeeding and started to get terrible pain in the breasts after the end of the feeds. At first this was put down to cracked and infected nipples, and I was treated with Canesten cream and antibiotics. This did not help and I was told that I might have candida infection of the milk ducts. I was given a single dose of Diflucan, an antifungal drug. This did not help and I was given a longer course of Diflucan for a week. Is this likely to solve the problem?

Dr Fred Kavalier answers your health question:

Candida infection of the nipples is a common problem, which usually gets better with antifungal cream such as Canesten or Daktarin. Candida infection inside the milk ducts of the breast is more obscure. There are reports of women who get pain after feeding because they have candida infections but it is difficult to prove that they do have an infection. One study tried to detect candida in the milk and discovered that it is sometimes present when there is pain associated with shiny or flaky skin around the nipple. A longer course of Diflucan may solve your problem.

Please mail your questions for Dr Fred to health@independent.co.uk. He regrets that he is unable to respond personally to questions.

Comments